Texas, 2005Tornadoes and Hail in Texas, May 28, 2005
May 28, 2005 · NWS HGX · 4 events in 3 counties and zones
2 tornado, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 2:05 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, May 28, 2:05 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 PM CDT SAT MAY 28 2005
.DISCUSSION...
A GOOD PART OF THE CENTRAL AND NORTHERN PORTIONS OF SOUTHEAST TEXAS
SAW SOME RAIN TODAY...BUT IT ENDED SOONER THAN EXPECTED. SUBSIDENCE
BEHIND THE ACTIVITY HAS KEPT ADDITIONAL DEVELOPMENT FROM OCCURRING.
WITH SEVERAL HOURS OF DAYTIME HEATING LEFT...THINK WE COULD STILL
GET SOME ISOLATED STORMS TO DEVELOP. IF ANYTHING DOES FORM...IT
SHOULD QUICKLY WEAKEN/DISSIPATE SHORTLY AFTER SUNSET. PROBLEM OVER
THE NEXT FEW DAYS (BEGINNING TONIGHT) WILL BE THE TIMING OF
SHORTWAVES MOVING ACROSS THE STATE AND HOW CLOSE TO SOUTHEAST TEXAS
WILL THEY GET. MODELS ARE NOT DOING A GREAT JOB SO FAR WITH THESE
DISTURBANCES. WE COULD VERY WELL SEE ANOTHER BATCH OF STORMS DEVELOP
TONIGHT AND MOVE ACROSS PORTIONS OF OUR AREA TOMORROW MORNING...
LEAVING SOME OF THE AFTERNOON DRY AGAIN (JUST LIKE TODAY). AND THE
SITUATION CHANGES LITTLE MONDAY THROUGH WEDNESDAY AS THESE HARD TO
TIME IMPULSES MOVE ACROSS SOUTHEAST TEXAS. WILL THEREFORE GO WITH
HIGHISH POPS (50%-60%) SUNDAY THROUGH MONDAY...AND THEN LOWER THEM A
LITTLE (30% TO 40%) MONDAY NIGHT THROUGH WEDNESDAY NIGHT. SOME
LOCALLY HEAVY RAINFALL CANNOT BE RULED OUT OVER THE NEXT SEVERAL
DAYS DUE TO HIGH PRECIPITABLE WATER VALUES. UPPER RIDGING MIGHT GET
STRONG ENOUGH THURSDAY THROUGH NEXT SATURDAY...SO WENT WITH 20% POPS
FOR MAINLY AFTERNOON ACTIVITY. TEMPERATURES WILL CHANGE LITTLE ON
PREDICTED LOWS. WILL SHOW A GRADUAL WARMUP FOR DAYTIME HIGHS AS THE
UPCOMING WEEK PROGRESSES DUE TO EXPECTED LESS RAIN AND CLOUD COVER.
SPC HAS EXPANDED THEIR DAY TWO (SUNDAY) SLIGHT RISK AREA TO INCLUDE
ALL OF SOUTHEAST TEXAS. THERE ARE SOME INDICATIONS THAT PORTIONS OF
OUR AREA MIGHT GET VERY UNSTABLE (LIS -9 TO -10...CAPES AROUND
4000). WE MAY END UP NEEDING TO MENTION A CHANCE OF SEVERE
THUNDERSTORMS IN TOMORROWS FORECAST. STAY TUNED 42
&&
.MARINE...
WINDS WILL PICK UP A LITTLE OVER THE NEXT COUPLE OF DAYS AS THE
PRESSURE GRADIENT TIGHTENS OVER THE WATERS. THE STRONGEST WINDS ARE
EXPECTED SUNDAY NIGHT AND MONDAY WHERE WINDS/SEAS COULD BRIEFLY
REACH CAUTION CRITERIA OVER THE 20 TO 60 NM WATERS. WINDS/SEAS WILL
DROP OFF MONDAY NIGHT THROUGH MIDWEEK AS FRONT STALLS ACROSS SE TX.
SERIES OF SHORTWAVES WILL KEEP THREAT OF TSRA AND LOCALIZED ROUGH
SEAS IN PLACE FOR THE NEXT FEW DAYS. 35
&&
.AVIATION...
PRECIP ASSOCIATED WITH SHORTWAVE CROSSING THE AREA HAS NOW PUSHED
EAST OF THE TAF SITES. SUBSIDENCE BEHIND EXITING SHORTWAVE WILL
LIMIT THE AMOUNT OF ADDITIONAL DEVELOPMENT THIS AFTN...SO EXPECTING
ONLY ISOLATED SHRA/TSRA TO FIRE WITH DAYTIME HEATING AND ALONG THE
SEABREEZE FRONT. GIVEN THE EXPECTED LOW COVERAGE DID NOT MENTION ANY
PRECIP OR CBS IN THE TAFS THIS AFTN. EXPECT TO SEE GROUND FOG FORM
AGAIN LATE TONIGHT BUT WITH A LITTLE BETTER MIXING IN PLACE DO NOT
EXPECT VISIBILITIES AS TO DROP AS LOW AS THEY WERE THIS MORNING.
NEXT SHORTWAVE WILL AFFECT THE AREA BETWEEN 12Z AND 18Z SUNDAY WITH
THE NEXT SIGNIFICANT THREAT OF TSRA. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 71 85 71 85 71 / 30 60 50 50 30
HOUSTON (IAH) 73 86 73 86 73 / 30 60 50 50 30
GALVESTON (GLS) 77 85 77 85 77 / 30 50 50 50 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.
&&
Hazardous weather outlook, May 28, 1:44 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
244 PM CDT SAT MAY 28 2005
GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
244 PM CDT SAT MAY 28 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SERIES OF UPPER LEVEL DISTURBANCES WILL COMBINE WITH HIGH MOISTURE
LEVELS TO PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH AT
LEAST TUESDAY. LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY AREAWIDE
THROUGH THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Tornado, Madison
- When
- May 28, 4:44 PM CST to 4:46 PM CST
- Where
- Madison County, Midway
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.033, -95.767
Tornado at Highway 21 East or 10 miles east of I-45; no damage.
Tornado, Houston
- When
- May 28, 5:08 PM CST to 5:12 PM CST
- Where
- Houston County, 3 mi SSE of Austonia
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 35 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.150, -95.617
Tornado a few miles north of the Eastham prison unit near FM 230; no damage.
Hail, Houston
- When
- May 28, 5:10 PM CST
- Where
- Houston County, Lovelady
- Measured
- 0.88 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.133, -95.433
Hail, Walker
- When
- May 28, 6:20 PM CST
- Where
- Walker County, Riverside
- Measured
- 1.75 in hail
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.850, -95.417
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, May 28, 20051 death · 1 event
- Damaging Wind in Louisiana, May 28, 2005$200,000 · 60 kt wind · 1 event
- Hail in Nebraska, May 28, 2005$130,000 · 2 in hail · 3 events
- Flash Flooding and Damaging Wind in Texas, May 28, 2005$85,000 · 52 kt wind · 3 events
- Damaging Wind in Louisiana, May 28, 2005$25,000 · 70 kt wind · 1 event
- Tornado and Hail in Kansas, May 28, 2005F0 · 12 events
- Damaging Wind in Pennsylvania, May 28, 20051 injured · 60 kt wind · 1 event
- Marine Thunderstorm Winds in Lake Erie, May 28, 20057 events
- Hail and Damaging Winds in Texas, May 28, 2005$5,000 · 1.75 in hail · 6 events
- Flash Flooding in Texas, May 28, 20055 events
- Hail in Ohio, May 28, 20050.75 in hail · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 28, 2005$10,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450967, 5450968, 5450969, 5450970.